|Norvir/Fortovase And High Cholesterol
Jan 25, 1999
I am currently taking a triple combination of Norvir/Fortovase/Viramune; after six weeks of therapy, my doctor tested my blood . Mt t-cells had jumped from 44 to 252, and my viral load had plunged from 220,000 to 790. However, my cholesterol and triglyciride levels had "shot through the roof". My doctor told me to remain on my current regimine, and added a new drug called Lipitor (10mg a day) to help lower my cholesterol level. My question is this: should I change PI's? I've done alot of research that seems to indicate that I may be at risk for heart disaese or diabetes if I continue on my current meds. My cholesterol level was around 400, and my triglyerides were in the 2400 range. This was done in a fasting state.
| Response from Dr. Cohen
Well, this is the difficult balance at the moment given the tools we have between benefits and possible risks.
So far, of all of the dual PI combinations, the one you are on - ritonavir and saquinavir - is the most studied, and appears to be the most successful in maintaining viral load suppression even for those with higher viral loads at baseline. And adding the third drug only increases that success rate. You don't mention why this combination was selected for you, however. For example, if you have already taken many of the nucleoside antivirals (like AZT, d4T and so on) and developed some degree of resistance to them (meaning you had some detectable viral load on them) - then relying on a combination of two PIs and one nonnucleoside is among the most potent combinations you can create. Even in persons with some prior use of nelfinavir/viracept, the double PI combination appears to have some important potency left to it.
But you point out one of the most common concerning side effects we are all seeing - the elevated lipids. And we think - tho don't know for sure - that these elevated numbers mean the same thing when caused by the antivirals that they do when elevated just by the body. Which means a higher risk of heart disease.
So one approach has been to accept the benefits and try to treat the side effect. Lipitor has been one of the medications tried - and for some it can be successful in lowering the cholesterol and triglycerides back down towards normal. There has been just a little information shared at meetings about how powerful the effects are for people - but it can be worth a try. And you are on a lower dose of that medication - so you have the option to try and increased dose if the one you start with does not fully work for you. And there are other meds that are used - including others in that same class (such as pravastatin, or simvastatin...) and others in different classes (like gemfibrozil). But no clear info yet on which is the best to use.
But can we try an alternative antiviral combination if the lipid lowering drugs don't do an adequate job? Well - it all comes down to why this combo was selected. If you have never taken any other protease inhibitors or nonnucleosides - you could try another combination. There is some hint of information that these lipid effects are the most noted with ritonavir. Indinavir appears to be next in line in how often this happens. But Nelfinavir appears to cause this less, and Fortovase/saquinavir without ritonavir might also have minimal effects on lipids based on recent reports... and a new PI called amprenavir - only available through an early access program as it is not FDA approved - also seems to have little of this problem.
But which combination of these drugs would be as potent as rit/saq plus nevir for you? Well, to answer this means truly knowing what you have taken in the past and therefore what meds we could rely on, and which we cannot.
The good news is that cholesterol elevations, and the possible damage from it - appears to be a slow process - like over years. So you have the time you need to ensure that if this combination is working - but you need an alternative - you can review the options with someone who knows the rules of this game, and make an educated switch.
And - just in case - it also helps to do the other things that decrease damage in addition to cholesterol - like no cigarettes, ensure your blood pressure is normal, eat well, and get some kind of aerobic exercise. For some, with these lifestyle changes in combination with the meds you mention, your cholesterol might head towards normal!
good luck. CC
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Urethra After Receptive Anal Sex With Condom Does It Mean I Have HIV
- Chest Cold After Biting Worried I Have HIV
- Cold Hands After Swallowing Precum What Are The Chances Of HIV
- Diarrhea After Anal With Condom Worried I Have HIV
- Fatigue After Swallowing Worried I Have HIV
- Headache After Swallowing Blood Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.